Minnesota, 2009

Hail and Damaging Wind in Minnesota, August 2, 2009

August 2, 2009 · NWS MPX · 17 events in 9 counties and zones

On Sunday afternoon August 2nd, a warm frontal boundary lied across central Minnesota, with a strong cold front across the central Dakotas. Initially, very dry air around 5000' and a strong cap prevented thunderstorm development across most of Minnesota until the late evening, when a surge of low level moisture from the south, and the instability leftover from the afternoon, generated a few…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

On Sunday afternoon August 2nd, a warm frontal boundary lied across central Minnesota, with a strong cold front across the central Dakotas. Initially, very dry air around 5000' and a strong cap prevented thunderstorm development across most of Minnesota until the late evening, when a surge of low level moisture from the south, and the instability leftover from the afternoon, generated a few strong storms across southwest Minnesota during the evening. The strong storms across southwest Minnesota quickly became severe with very large hail reported. A wall cloud was also reported south of Redwood Falls. The storms quickly moved east and southeast across central and south central Minnesota where additional large hail fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 2, 5:26 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 2, 5:26 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT SUN AUG 2 2009

.UPDATE...FOR 00Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 128 PM CDT SUN AUG 2 2009/

MAIN FORECAST CONCERNS IN THE SHORT TERM DEAL WITH THE POTENTIAL
OF SEVERE WEATHER AS A FAIRLY POTENT SHORT WAVE THAT WAS EVIDENT
IN THE WATER VAPOR IMAGERY IN FAR WESTERN MT...MOVES EASTWARD
ACROSS THE DAKOTAS THIS LATE AFTN/EVENING. INITIALLY...VERY DRY
ATMOSPHERE RESIDES ACROSS THE AREA...BUT LATEST RUC ANALYSIS
INDICATED THAT MLCAPES HAVE INCREASED ACROSS EASTERN SD/FAR SW MN
SINCE 15Z. SURFACE OBS ALSO INDICATE A SIGNIFICANT MOISTENING NEAR
THE BOUNDARY LAYER AS SFC DEW POINTS HAVE SURGE INTO THE UPPER
50S/LOWER 60S IN EASTERN SD...AND FAR WESTERN MN. REGIONAL RADAR
DEPICTED A FAIRLY WELL ORGANIZED CLUSTER OF MAINLY SHRA ACROSS
NORTHERN/CENTRAL MN...AND SE ND. RAINFALL AMOUNTS HAVE BEEN MINOR
WITH ONLY A FEW HUNDREDTHS OF AN INCH AT BEST DURING THE MORNING.
HOWEVER...THIS AREA OF MID LEVEL MOISTURE SHOULD TAP AT LEAST SOME
ELEVATED INSTABILITY THIS AFTN ACROSS CENTRAL MN. IN ADDITION...AS
PER LATEST SPC RUC ANALYSIS...LOW LEVEL MOISTURE/ADVECTION SHOULD
TRANSLATE INTO AN INCREASING CHANCE OF THUNDERSTORMS THIS
AFTN/EVENING. DUE TO THE SIGNIFICANT DRY BOUNDARY LAYER
INITIALLY...AND A FAIRLY STRONG CAP ACROSS EASTERN
SD...THUNDERSTORM INITIATION WILL NEED TO BE MONITORED CLOSELY AFTER
21Z. NO CAP IS EVIDENT IN EASTERN MN...BUT THIS AREA ALSO REMAINS
VERY DRY. LATEST HWO HAS MORE INFORMATION RELATED TO SEVERE
WEATHER POTENTIAL.

LATER TONIGHT/EARLY MONDAY MORNING...FRONTAL BOUNDARY WILL LIKELY
BE SOUTH OF CWA...WITH MOST OF THE LIFT AND MOISTURE SOUTH AND
EAST OF THE AREA. NEXT SHORT WAVE/ASSOCIATED COLD FRONT WILL BE
TAPPING COOLER AIR FROM NORTHWEST CANADIAN. THEREFORE...AS THIS
FRONTAL BOUNDARY MOVES THROUGH THE REGION LATE MONDAY
NIGHT/TUESDAY MORNING...LIMITED AMOUNT OF MOISTURE WILL INHIBIT
ANY TYPE OF WIDESPREAD PRECIPITATION. A FEW SPRINKLES LOOK
BEST...AND MAINLY FOR CENTRAL MN.

ALTHOUGH THERE REMAINS SOME DIFFERENCES IN THE AMOUNT OF MOISTURE
AND SHORT WAVE ENERGY THROUGH THURSDAY...LARGE SCALE FORCING
REMAINS LIMITED SO PRECIPITATION CHANCE SHOULD BE MINIMAL AT BEST.
AFTER THURSDAY...THE MAIN WEATHER PATTERN WHICH HAS BEEN
ENTRENCHED ACROSS THE UPPER MIDWEST WITH COOL CANADIAN AIR FOR THE
PAST SEVERAL WEEKS...LOOKS TO BE CHANGING AS THE UPPER LOW THAT
HAS BEEN SPINNING OFF THE WEST COAST BEGINS TO MOVE
NORTHEAST...RIDGING WILL BEGIN TO TAKE PLACE ACROSS THE CENTRAL
U.S. THERE REMAINS SOME CONTINUITY WITH THIS SCENARIO FOR THE PAST
SEVERAL LONG TERM MODEL RUNS. THEREFORE...SUMMER TEMPERATURES ARE
BECOMING MORE LIKELY BY THE END OF THE WEEK...AND INTO THE
WEEKEND. ONE ITEM TO NOTE...THE MAIN POLAR JET STREAM WILL MOVE
NORTHWARD ALLOWING FOR AT LEAST SEASONABLE TEMPERATURES BY THE END
OF THE WEEK. IN ADDITION TO THE RIDGE BUILDING ACROSS THE CENTRAL
PLAINS...RIDGE RIDERS WILL BECOME INCREASINGLY A CONCERN WITH
CHANCES OF RAINFALL FOR FRI/SAT/SUN. ..JLT..

&&

.AVIATION.../00Z TAF ISSUANCE/
TRICKY SHORT TERM FORECAST THIS EVENING...WITH MUCH OF THE AREA
DEFINITELY PRIMED FOR STRONG STORMS INSTABILITY-WISE. THE MAIN
QUANDARIES AT THIS POINT ARE WHEN/IF THE CAP WILL ERODE...AND IF THE
CONVERGENCE ASSOCIATED WITH THE APPROACHING FRONT WILL CONNECT
WITH THE AREA OF INSTABILITY. CURRENTLY EXPECT THE AREA OF STORMS
OVER SERN ND TO DIVE SOUTHEAST ACROSS WEST CENTRAL MN /RIDING THE
INSTABILITY GRADIENT/. THIS COULD CLIP KAXN...AND POSSIBLY KRWF
THIS EVENING IF IT HOLDS TOGETHER. THE OTHER AREA OF INTEREST IS
OVER SOUTH CENTRAL SD...WHERE A CLUSTER OF STORMS HAS DEVELOPED ON
THE NOSE OF THE UPPER JET. PREFER THE LAPSWRF COMP REFLECTIVITY
SOLUTION...WHICH DRIVES THIS CONVECTION ACROSS SOUTHERN MN DURING
THE MID TO LATE EVENING HOURS...AND CONGEALS IT WITH THE
AFOREMENTIONED AREA OF STORMS. COULD ENVISION STORMS EVENTUALLY
AFFECTING THE WEST CENTRAL WI SITES AS WELL...BUT WOULD LIKELY NOT BE
UNTIL AROUND 05Z OR SO. OTHERWISE...THE KMSP VICINITY WILL
PROBABLY EXPERIENCE SCT LIGHT RAIN SHOWERS IN THE WAA PLUME THIS
EVE...BUT MAY ESCAPE THE THUNDERSTORM ACTIVITY. VFR CIGS ARE
EXPECTED TO PREVAIL AT SITES...WITH THE EXCEPTION OF WHERE TS OCCUR.
ANY CONVECTION IS EXPECTED TO HAVE CLEARED EASTERN SITES /KRNH AND
KEAU/ BY 09Z. SOUTHERLY WINDS WILL GRADUALLY BECOME NORTHWESTERLY
TONIGHT INTO MONDAY MORNING.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/JLT
Hazardous weather outlook, Aug 2, 6:27 PM CST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
727 PM CDT SUN AUG 2 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031230-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
727 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE STILL POSSIBLE ACROSS MUCH OF
SOUTHERN MINNESOTA OVERNIGHT. A LOW PRESSURE SYSTEM AND COLD FRONT
WILL SWEEP SOUTHEAST OVER THE AREA OVERNIGHT...GENERATING THE
THREAT OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE AS LOW PRESSURE ONCE
AGAIN AFFECTS THE AREA WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTHERN
MINNESOTA OVERNIGHT.

The radar

The Sioux Falls radar (KFSD), 149 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

16 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Yellow Medicine

When
August 2, 8:00 PM CST
Where
Yellow Medicine County, 2.07 mi S of Hanley Falls
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
44.670, -95.630

Hail, Redwood

When
August 2, 8:32 PM CST
Where
Redwood County, Seaforth
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.480, -95.330

Hail, Redwood

When
August 2, 8:36 PM CST
Where
Redwood County, 3.14 mi SSW of Loucan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.380, -95.450

Hail, Renville

When
August 2, 8:43 PM CST to 8:45 PM CST
Where
Renville County, 4.22 mi N of Bechyn to 4.17 mi ENE of Bechyn
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.711, -95.082

Several trained spotters reported quarter to golf ball size hail.

Hail, Renville

When
August 2, 8:50 PM CST to 8:54 PM CST
Where
Renville County, 1.24 mi SW of Bird Island to 1.99 mi S of Bird Island
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
44.760, -94.901

A local storm chaser and a trained spotter reported golf ball to baseball size hail covering the ground.

Hail, Redwood

When
August 2, 8:53 PM CST to 9:58 PM CST
Where
Redwood County, 2.3 mi SSE of Rowena to 1.69 mi SSW of Wanda
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.350, -95.130

Several trained spotters reported quarter to hen egg size hail.

Hail, Redwood

When
August 2, 9:02 PM CST
Where
Redwood County, 2.76 mi S of Clements
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.340, -95.050

Hail, Renville

When
August 2, 9:08 PM CST
Where
Renville County, 2.08 mi ENE of Hector
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
44.760, -94.680

Hail, Brown

When
August 2, 9:10 PM CST
Where
Brown County, 0.49 mi W of Springfield
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.250, -94.980

Hail, McLeod

When
August 2, 9:25 PM CST
Where
McLeod County, 2.33 mi SW of Heatwole
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.805, -94.431

Hail, McLeod

When
August 2, 9:27 PM CST to 9:30 PM CST
Where
McLeod County, 1.56 mi ENE of Heatwole to 2.81 mi ESE of Heatwole
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.838, -94.371

Local storm spotters and law enforcement officials reported quarter to golf ball size hail.

Hail, McLeod

When
August 2, 9:36 PM CST
Where
McLeod County, Stewart
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.720, -94.480

Hail, Watonwan

When
August 2, 9:40 PM CST
Where
Watonwan County, 4.48 mi ENE of La Salle
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.100, -94.490

Hail, Blue Earth

When
August 2, 9:50 PM CST to 9:55 PM CST
Where
Blue Earth County, 2.13 mi SSE of Perth
Measured
1 in hail
Reported by
Public
Coordinates
44.050, -94.360

Hail, McLeod

When
August 2, 9:50 PM CST to 9:56 PM CST
Where
McLeod County, 3.32 mi NNW of Brownton to 2.14 mi N of Brownton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
44.774, -94.376

Thunderstorm Wind, Hennepin

When
August 2, 10:13 PM CST to 10:15 PM CST
Where
Hennepin County, 0.49 mi E of Birch Bluff
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.920, -93.590

A local law enforcement official reported large trees down east of County Road 19 and Tonka Bay Road, and at County Road 19 and Minnetonka Drive.

Hail, Sibley

When
August 2, 10:14 PM CST
Where
Sibley County, 2.08 mi ENE of New Auburn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.680, -94.190

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178355, 176649, 176648, 176650, 176652, 176653, 176654, 176656, 176657, 176658, 176662, 176661, 176829, 178356, 180095, 178354, 176663.